Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 153, NWS Flagstaff, AZ

October 21, 2018Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Oct 21, 2018, 4:44 PM MDT for Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2018, 4:44 PM MDT (22:44 UTC)
Expired
Oct 21, 2018, 7:45 PM MDT
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 87 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WGUS55 KFGZ 212244
FFWFGZ
AZC017-220145-
/O.NEW.KFGZ.FF.W.0153.181021T2244Z-181022T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
344 PM MST SUN OCT 21 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Navajo County in north central Arizona...

* Until 645 PM MST/745 PM MDT/

* At 343 PM MST/443 PM MDT/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. Up to two inches of
  rain have already fallen. Flash flooding is expected to begin
  shortly.

This includes the following streams and drainages...Cottonwood
Wash...Fern Feather Wash...Coyote Wash and Little Colorado River.

This includes the following highways...
  State Route 87 between mile markers 350 and 359.
  North Park Drive north of Winslow.  

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3527 11044 3506 11049 3503 11072 3520 11075

$$

41
2 follow-up statements
391 
WGUS75 KFGZ 220034
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
534 PM MST SUN OCT 21 2018

AZC017-220145-
/O.CON.KFGZ.FF.W.0153.000000T0000Z-181022T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
534 PM MST SUN OCT 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST/745 PM
MDT/ FOR NAVAJO COUNTY...

At 532 PM MST/632 PM MDT/, Doppler radar indicated heavy rain has 
moved out of the warned area at this time. However, runoff from 
earlier heavy rain is expected to cause flooding.

This includes the following streams and drainages...Cottonwood
Wash...Fern Feather Wash...Coyote Wash and Little Colorado River.

This includes the following highways...
 Interstate 40 between mile markers 253 and 254.
 State Route 87 between mile markers 350 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3527 11044 3506 11049 3503 11072 3520 11075

$$

MCT
651 
WGUS75 KFGZ 220142
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
642 PM MST SUN OCT 21 2018

AZC017-220150-
/O.EXP.KFGZ.FF.W.0153.000000T0000Z-181022T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
642 PM MST SUN OCT 21 2018

...THE FLASH FLOOD WARNING FOR NAVAJO COUNTY WILL EXPIRE AT 645 PM
MST/745 PM MDT/...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat at this time, but expect elevated water levels in this 
area tonight. Please continue to heed any remaining road closures.

LAT...LON 3527 11044 3506 11049 3503 11072 3520 11075

$$

MCT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 4:20 PM MDT, 24 minutes earlier.

Area forecast discussion, Oct 21, 4:20 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
320 PM MST Sun Oct 21 2018

.SYNOPSIS...Expect unsettled weather with daily chances for
showers and thunderstorms through Tuesday. Daytime temperatures
will be near normal, and any snowfall will be confined to the
highest mountain peaks. Dry weather is forecast beginning
Wednesday with above normal temperatures by the weekend.

&&

.DISCUSSION...The most active areas across northern Arizona today
have been along the Kaibab Plateau in northwest Coconino County
and in the vicinity of the White Mountains. Only isolated showers
and thunderstorms have been observed elsewhere. There have been a
few strong storms today, the strongest being a rotating storm west
of Winslow that did briefly produce a tornado.

The majority of the high resolution model guidance shows two broad
areas of convection this evening. This first is associated with a
shortwave trough and may impact Graham and Cochise counties,
although is could skirt the White Mountains. The second is in
central Apache and Navajo Counties. More isolated convection is
depicted elsewhere.

It looks like Monday will see an uptick in shower and thunderstorm
activity with the passage of a shortwave trough rotating around
the low. There will be less instability as compared to today, but
there will be stronger forcing coupled with between 30 to 40
knots of deep layer bulk shear, so some severe storms cannot be
ruled out. Chances for showers and isolated thunderstorms
continue on Tuesday, before the low pressure system exits
Wednesday morning.

Dry weather with gradually warming temperatures are forecast for
the remainder of the week. High pressure in place across the area
may bring above normal temperatures by the weekend.

&&

.AVIATION...For the 00Z package...Showers and isolated
thunderstorms will continue across northern Arizona, with the
potential for MVFR ceilings and visibilities under the stronger
storms. Otherwise, expect VFR conditions with breezy south to
southeast winds, expect in the vicinity of storms where outflow
winds into the 20 to 30 knot range are possible. The best chances
for storms this evening will be north of Interstate 40. Showers
will continue overnight, with greater storm coverage forecast
after 18Z Monday. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...A low pressure system will continue to bring
chances for showers and isolated thunderstorms to northern
Arizona. Expect breezy southerly winds on Monday, with lighter
winds Tuesday.

.Wednesday through Friday...Dry weather and gradually warming
temperatures are forecast through the weekend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Oct 21, 3:40 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
240 PM MST SUN OCT 21 2018

AZZ012-013-040-212230-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Coconino County-
Northeast Plateaus and Mesas South of Hwy 264-
240 PM MST SUN OCT 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO AND COCONINO COUNTIES
UNTIL 330 PM MST...

At 239 PM MST, Doppler radar was tracking two strong thunderstorms 9
miles east of Rimmy Jims, or 12 miles northwest of Winslow, moving
east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Winslow and Homolovi State Park Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3501 11065 3510 11097 3533 11082 3526 11039
TIME...MOT...LOC 2139Z 261DEG 11KT 3516 11087

41
Special weather statement, Oct 21, 3:57 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
257 PM MST SUN OCT 21 2018

AZZ007-012-212245-
Little Colorado River Valley in Coconino County-Coconino Plateau-
257 PM MST SUN OCT 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 345 PM
MST...

At 255 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Desert View at Grand Canyon, moving northeast at
20 mph. This storm to affect highway 89 between milemarkers 475 and
490 around 330 PM MST (430 PM MDT).

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Coconino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3592 11157 3596 11165 3614 11139 3602 11130
TIME...MOT...LOC 2155Z 234DEG 16KT 3595 11159

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 6:43 AM MDTSpecial Weather StatementFGZYavapai47 min
Oct 21, 7:39 AM MDTSpecial Weather StatementFGZ51 min
Oct 21, 8:27 AM MDTSpecial Weather StatementFGZ48 min
Oct 21, 9:19 AM MDTSpecial Weather StatementFGZ41 min
Oct 21, 1:44 PM MDTAreal Flood AdvisoryFGZApache3 hr
Oct 21, 2:01 PM MDTSevere Thunderstorm WarningFGZCoconino14 min
Oct 21, 3:07 PM MDTTornado Warning Tornado observedFGZCoconino23 min
Oct 21, 3:40 PM MDTSpecial Weather StatementFGZNavajo50 min
Oct 21, 3:57 PM MDTSpecial Weather StatementFGZCoconino48 min
Oct 21, 4:06 PM MDTSevere Thunderstorm WarningFGZNavajo39 min
Oct 21, 5:32 PM MDTSevere Thunderstorm WarningFGZCoconino28 min
Oct 21, 5:55 PM MDTSevere Thunderstorm WarningFGZCoconino35 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.